An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Depression/anxiety caused by Ritalin?

Discussion in 'Prescription Drugs' started by Caguendew, Aug 12, 2019.

  1. Caguendew

    Caguendew Member

    Hi all, first of all please excuse me if my question seems frivolous compared to more serious issues on this forum.

    I have a friend who takes Methylphenidate for his ADHD condition, and when I found out about it I asked him for a few tablets to try it out. Turns out I really like it.

    So for the last year, I have been taking it on weekends, maybe 2-3 times a month, 40-60mg at a time. Love the high, gets me focused and euphoric. The next day I don't have much of a hangover, but the last few times I took it, I have been noticing a considerable effect on my depression and anxiety for longer periods of time.

    Meaning the 5-7 days that follow, I feel really sad and apathic. I work freelance and I am having trouble finding motivation to work, which usually doesn't happen. Also can feel increased aggressivity.

    I have had mild depression/anxiety for a long time, and usually can manage it pretty well. But in the week following taking Methylphenidate I can really feel the apathy, lack of focus, lack of motivation, and overall shittiness lol.

    I sometimes have moodswings but not so long and "ugly". It has taken me a pretty long time to identify that this might be the cause.

    Can anyone confirm this as a possibility? In which case I would stop taking it altogether?

    Thanks
  2. Onceaddicted77

    Onceaddicted77 Moderator Community Listener

    It most definitely can cause some issues with depression and anxiety. Your flooding your brain with dopamine because it's a DA reuptake inhibitor.

    Lower dopamine is the rebound and it causes lack of motivation and all the symptoms your describing.

    I'm a recovering addict of 20 years over 3 months clean now.

    I look at it like this when we take drugs we are borrowing good feelings that we must pay back sooner or later.
  3. Onceaddicted77

    Onceaddicted77 Moderator Community Listener

    Just Be careful everytime you take it your fooling your brain into thinking you have to have it. When we increase our dopamine with an action you are confirming a habit. It will get harder and harder to stop.
  4. Caguendew

    Caguendew Member

    ouch. Truth hurts :) Wise words though. I am sure they will come back to me in the future :)

    What I find weird is the duration of these hangovers. When I was younger I used to take cocaine or speed on weekends and the hagovers were often bad but the duration was never over 2 days. Do you hangovers getting longer can be due to doing it periodically (or sporadically I guess)?

    Congratulations on your 3 months sounds like a big milestone
  5. Caguendew

    Caguendew Member

    Yes thank you I have been noticing that I make up excuses to go have a coffee with this friend more often than before. He lives 10 miles away though, if he lived closer to me I am sure this could quickly become a bigger problem.
  6. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @Caguendew... My best suggestion? Stop taking the Ritalin. Period. Not only is it bad for you (despite any high you might feel and enjoy), but you're putting your friend at risk, too. Sharing his meds with you is a crime. Not trying to be judgmental. Just telling it like it is.
  7. Onceaddicted77

    Onceaddicted77 Moderator Community Listener

    Thank you my friend I appreciate that.

    They definitely do get worse. What happens even only doing it on the weekends they will start to downregulate your DA receptors and its taking longer to heal back and balance again.
  8. Caguendew

    Caguendew Member

    Yes thank you I already decided I will.


    Thank you guys for the explanation and advice.
  9. Onceaddicted77

    Onceaddicted77 Moderator Community Listener

    No problem my friend good luck and take care of yourself. :)
  10. Joshstillclean

    Joshstillclean Community Champion

    I have a prescription for Ritalin and I avoid taking at all costs. I get ten tablets to last for weeks. And I won't even take that many.
    I have epilepsy so if I have to work and cannot get off and must stay awake I will take a piece of one but these very symptoms you just described I feel just from my small dose if I take it more than once a week.
    Its a seriously strong drug my friend. Stay away from it.
    True concern and Onceaddicted77 like this.
  11. Joshstillclean

    Joshstillclean Community Champion

    I should also add that I was prescribed this ONLY because I hate amphetamines...they make me all kinds of jittery. So for me personally there really isn't a high risk for abuse.
    But I have known people to literally lose everything over this just like I did on heroin. Its no joke. Its a life changing decision here.
  12. True concern

    True concern Community Champion

    I was on Ritalin for 12 years and then depression took over with it and it has nearly destroyed my life....my advice quit and quit now it only gets worse
    deanokat likes this.